British Heart Foundation
6,404 members3,999 posts

A good side effect to blood pressure medication.... 🙂

I was recently found to have had an increase in my blood pressure, despite already taking Ramipril which had seemed to be doing a good job.

So I’ve been prescribed an additional BP control medication, Amlodipine, a calcium channel blocker. There are various negative side effects, ankle swelling being the one I seem to be developing. Not sure about the BP just yet!

But a pleasant bonus has been that my breathing has been easier. Not with my exercise breathlessness, but the everyday poorer breathing that my asthma (or is there a COPD element too?) seems to cause me despite Montelukast and various inhalers.

I mentioned it to both a practice asthma nurse, and the practice asthma specialist GP, neither of whom knew why. So 5 minutes on Google and I found out that calcium channel blockers relieve restriction in Airway Smooth Muscle (ASM), easing my breathing at rest. Nothing new in the world of asthma, it seems, but frustratingly it does seem that those who are treating me don’t know about it, and really aren’t much help outside the basics.

I hope to be able to continue this happy side effect, and will also continue to do my own research! I’d be interested to hear if others have also experienced this, and also whether there are any problems I should be on the look out for.

You may also like...